A Closer Look at SJS/TEN Mimickers with Jean Bolognia, MD
Jean Bolognia, MD, delivered a second lecture at the SDPA Summer Conference in Austin elucidating the common mimickers of SJS/TEN (Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis). She said she likes to use TEN as a starting point of “putting forth the concept of stepping back” in establishing a diagnosis rather than relying on a closer look. For example, while dermoscopy can be very useful in identifying features of skin cancers or for differentiating a vascular lesion from a darkly pigmented lesion, Dr. Bolognia thinks it is not as useful in initial inspection of drug eruptions.
COVERAGE: SDPA Annual Summer Dermatology Conference, June 16-19, 2022, Austin, Texas
Generalized bullous fixed drug eruption (FDE) is the most common misdiagnosis of TEN. A clue that a patient is having a FDE is recurrent presentation of a lesion, for example, a bulla, in the same location. This is due to the resident cutaneous T memory cells. Common causes of a bullous FDE are NSAIDs and drugs containing sulfa. Dr. Bolognia illustrated a case presentation of bullous FDE in a patient with erythematous sloughing of the groin and axilla secondary to intake of Aleve. One of the diagnostic challenges of FDE is that many clinicians only consider drug eruptions as morbilliform or urticarial and neglect the fixed drug presentation.
When considering a diagnosis of TEN/SJS, one should search for diffuse truncal erythema, or as Dr. Bolognia described “painting the trunk red.” Dr. Bolognia reports SJS “starts as a rash that reminds you of a morbilliform eruption that has gone too far.” When evaluating these patients, the PA should look to areas of friction (e.g., the scapula) where sloughing will occur when an eruption is progressing to the level of SJS. In a reference to KFC’s original vs extra crispy chicken, she relays that the PA can think of SJS as an “extra crispy” version of a morbilliform drug eruption where you will note fragility of the skin with vesicles and bullae.
Finally, Dr. Bolognia introduced toxic erythema of chemotherapy (TEC). She believes TEC can be used as an umbrella term for the clinicopathologic spectrum that includes the various presentations of this condition, including erythrodysesthesia, hand foot syndrome, malignant intertrigo among many others. One of the challenges of properly diagnosing this condition is that presentation typically occurs weeks after exposure to the chemotherapeutic agent. The erythematous eruption of TEC is bilateral and symmetric, may include sterile bullae, affects the major body folds, hands (palms), feet (plantar), knees, and intertriginous regions. TEC tends to be burn-like rather than be pruritic. She illustrated the “buck shot pattern” of satellite lesions around the periphery of lesions. Unfortunately, this condition is very challenging to treat. As it is dose related, decreasing the dose of chemotherapy may be an option, while considering the needed dose for oncologic treatment. Additionally, steroids are often not helpful.